Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The International Journal of Biostatistics

Ed. by Chambaz, Antoine / Hubbard, Alan E. / van der Laan, Mark J.

2 Issues per year

IMPACT FACTOR 2016: 0.500
5-year IMPACT FACTOR: 0.862

CiteScore 2016: 0.42

SCImago Journal Rank (SJR) 2016: 0.488
Source Normalized Impact per Paper (SNIP) 2016: 0.467

Mathematical Citation Quotient (MCQ) 2016: 0.09

See all formats and pricing
More options …

Targeted Maximum Likelihood Estimation for Prediction Calibration

Jordan Brooks / Mark J. van der Laan / Alan S. Go
Published Online: 2012-10-31 | DOI: https://doi.org/10.1515/1557-4679.1385


Estimators of the conditional expectation, i.e., prediction, function involve a global bias-variance trade off. In some cases, an estimator that yields unbiased estimates of the conditional expectation for a particular partitioning of the data may be desirable. Such estimators are calibrated with respect to the partitioning. We identify the conditional expectation given a particular partitioning as a smooth parameter of the distribution of the data, where the partitioning may be defined on the covariate space or on the prediction space of the estimator. We propose a targeted maximum likelihood estimation (TMLE) procedure that updates an initial prediction estimator such that the updated estimator yields an unbiased and efficient estimator of this smooth parameter in the nonparametric statistical model. When the partitioning is defined on the prediction space of the estimator, our TMLE involves enforcing an implicit constraint on the estimator itself. We show that our resulting estimator of the smooth parameter is equal to the empirical estimator, which is also known to be unbiased and efficient in the nonparametric statistical model. We derive the TMLE for single time-point prediction and also time-dependent prediction in a counting process framework.

Keywords: Targeted Maximum Likelihood Estimation; Prediction; Calibration; Influence Curve

About the article

Published Online: 2012-10-31

Citation Information: The International Journal of Biostatistics, Volume 8, Issue 1, ISSN (Online) 1557-4679, DOI: https://doi.org/10.1515/1557-4679.1385.

Export Citation

©2012 Walter de Gruyter GmbH & Co. KG, Berlin/Boston. Copyright Clearance Center

Comments (0)

Please log in or register to comment.
Log in